My 7 year old nephew was diagnosed with ADEM this week. The hospital doctor wants to consult with a doctor specializing in or more experienced in treating ADEM to make sure they are doing everything they can to support his recovery. Who would you suggest?
On Saturday, my nephew was suddenly very weak, basically unable to move more than half of his body, could barely stay awake, and was seeing double. My sister took him to the ER, where they said he was just dehydrated from summer activities, gave him fluids, and sent him home with no improvement. Sunday, she took him back; his face was droopy, speech slurred then too. The ER residents first said he might have had a heat stroke, then they guessed encephalitis or menigitis, and the attending starting saying it might be ADEM. He's been hospitalized since Sunday. His CT scan and MRI were consistent with that diagnosis. He was stable, so they waited until all the tests to come back to make sure he didn't have an active virus or bacterial infection before they started the IV steroids on Wednesday.
He's responded really well to them so far. He's much more alert, he walked by himself some yesterday in therapy, even climbed a flight of stairs and went down the playground slides. His balance is still poor but improving. His vision though is still double and his eyes aren't tracking well.
So that's where we are. They say he might get discharged Monday. What should be expecting at this point? Do they typically send kids home, or to inpatient rehab? Is there anything but the steroids they could\should be doing? Any suggestions related to his vision?
As far as other critical medical issues with this kid, he also has severe food allergies, asthma, and eosinophilic esophagitis. His limited diet and steroid use has slowed his growth and a recent bone scan shows some defiencies. Our family also has a history of Ehlers-Danlos Syndrome (hypermobility type), and he had just been reffered to a geneticist to be evaluated for that.
Thanks! He is feeling better - and has just placed an order for grandma to make his favorite food, so I need to go help with that!
My daughter was diagnosed when 5. It took us 2 hospitals and almost 4 weeks to find out what was going on. Once she was diagnosed she did 5 days of steroids in the hospital. Then a 30 day taper at home. She did start to go backwards a bit after the first taper of steroids so she was put on a second round of oral steroids at home. It has been a little over a year and still dealing with fatigue, emotional issues, learning issues, and is on pain medication daily. She was back in school 1 week after being discharged since it was just 1/2 day kindergarten, but is now back to her dance lessons and leads almost a normal life, we have a few hiccups here and there but it is a lot to take in.
My son was 7 when he was initially diagnosed with ADEM. He had droopy eyes and double vision and his gait was affected a little bit. He was given steroids and was discharged. After a few days, symptoms again appeared and this time he was given more steroids and a taper dose. He was discharged and after the taper dose got over, the symptoms re-appeared. This time the doctors said that it may not be ADEM and may be a MS type of inflammation or maybe a glioma. They have not been able to confirm either. He is living a healthy life for the past couple of years with regular MRI's. The last MRI showed that the lesion has increased a little bit. Have another MRI in a couple of weeks.
The biopsy for the lesion is really risky because the lesion is near his optic nerve. They will do the biopsy as a last resort.
Good luck with your nephew
I would suggest Dr. Benjamin Greenburg. He is a Neurologist that works in the MS Clinic at UT Southwestern Located in Dallas, Texas. His specialty is Transverse Myelitis which involves inflammation of the Spinal cord where ADEM is inflammation of the brain and spinal cord.
I went to see him for a consultation and was very pleased. I live in Houston and my doctor was reccommending the same thing so I stayed with him.
Here is Dr. Greenbergs information page. He may be able to help.
I wish your grandson the best!
Thanks for the stories, information, and support. Do you know if there are any studies or research on the pros\cons of doing the oral steroid taper after the IV steroids in hospital?
You MUST do a taper after steroid tx. Your adrenal glands are affected by the treatment and if you stop suddenly, they don’t function properly and it can be lethal. It’s not a pro/cons situation … Just standard practice after steroid treatment.
For some reason, the doctors here think it’s optional or gave my sister that impression - not sure why. But I will pass that along. He’s had oral steroids and inhaled steroids multiple times with his asthma and respiratory infections, and topical steroids for excema. But never this high of dosage. His docs often want to limit his steroid use because of the bone and growth side effects, so that might be why the doctor is considering not doing it, but my sister wants them to. Thanks.
I have used steroids for my asthma but this is different. Even when you get a dose of oral prednisone when you are sick it is a tapered dose. I was on 10mg for awhile and they even tapered me off of that.
Hi Oklahomagirl - I don't know of a good doctor near you, but it sounds like others may be able to help. To answer your other question about rehab, we did inpatient rehab for 5 weeks and it was a huge help. It sounds like your nephew is responding well to treatment which is terrific. We found that rehab really helped my son improve, so that when he was released he was able to rejoin his school. He was very tired post ADEM and that lasted for about a month, but even today he can be more sleepy than his brother. Best of luck and please let us know how we can help you. Ken